Texas, 2012

Tornadoes and Flash Flooding in Texas, April 16, 2012

April 16, 2012 · NWS CRP · 23 events in 4 counties and zones

A nearly stationary cold front along with plentiful moisture, an unstable airmass and a strong upper level disturbance set the stage for the development of 4 tornadoes, heavy rainfall, and flooding across the Coastal Bend during the morning hours of April 16th. Three tornadoes occurred in San Patricio County and 1 tornado in Kleberg County during the morning of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.3 million
Crop damage
$500,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A nearly stationary cold front along with plentiful moisture, an unstable airmass and a strong upper level disturbance set the stage for the development of 4 tornadoes, heavy rainfall, and flooding across the Coastal Bend during the morning hours of April 16th.

Three tornadoes occurred in San Patricio County and 1 tornado in Kleberg County during the morning of the 16th. The tornadoes occurred in the Portland-Gregory area between 523 and 620 AM CDT on the 16th. One of these was rated as an EF-1. Around 50 homes in Portland sustained wind damage along with lots of tree and fence damage. The other two tornadoes near Gregory were rated as EF-0. The lone tornado in Kleberg county was rated an EF-0.

During the morning hours on the 16th, storms continued to develop and move over the same areas due to the upper level flow remaining parallel to the front. This resulted in persistent shower and thunderstorm development over the Coastal Bend and Victoria areas. The result was widespread heavy rainfall between 2 and 6 inches with isolated amounts up to 15 inches over eastern San Patricio and southern Refugio Counties. Devastating floods occurred in Gregory with nearly 80% of the homes flooded. Other reports of flooding occured in Nueces, Refugio and eastern San Patricio counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 16, 3:04 AM CST, 56 minutes earlier.

Area forecast discussion, Apr 16, 3:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
404 AM CDT MON APR 16 2012

.SHORT-TERM (TODAY THROUGH TUESDAY)...A COLD FRONT IS CURRENTLY
DRAPED ALONG THE COAST THIS MORNING AND IS EXPECTED TO MEANDER
ACROSS THE COASTAL BEND AND NEAR SHORE WATERS THROUGH THE DAY. THIS
WILL PROVIDE FOCUS FOR HEAVY RAINFALL TODAY AND INTO TONIGHT BEFORE
PUSHING OFFSHORE BY TUESDAY. THERE REMAINS SOME UNCERTAINTY AS TO
WHERE THE POSITION OF THE BDRY WILL BE TODAY WHICH WILL DETERMINE
WHERE THE HEAVIEST AMOUNTS OF RAINFALL WILL OCCUR. THE BDRY IS
EXPECTED TO REMAIN SOMEWHERE EAST OF HIGHWAY 281. A DIFFLUENT FLOW
ALOFT WILL CONTINUE AS UPPER POLAR JET APPROACHES S TX AND
SUBTROPICAL JET REMAINS JUST TO THE S. ENERGY ASSOCIATED WITH A LONG
WAVE TROF AND THE UPPER JETS WILL COMBINE WITH 2600 K/JG CAPE AND
LI'S OF -8 ACROSS THE SRN COASTAL BEND...PER THE GFS...THIS
AFTERNOON TO PRODUCE SCT TO NUM TSRA'S. SOME STORMS COULD BECOME
STRONG TO BRIEFLY PULSE SVR AT TIMES AS THE AIRMASS HEATS UP AFTER
SUNRISE...MAINLY ALONG THE BDRY AND IN THE WARM SECTOR. BEHIND THE
BDRY...SCT ELEVATED CONVECTION WILL CONTINUE DUE TO WEAK ISENTROPIC
LIFT AND CONVERGENCE AHD OF AND ALONG THE 850MB BDRY. MOST MODELS
AND HPC SHOW AROUND 1 INCH TO 1.5 INCHES OF RAINFALL TODAY THROUGH
TONIGHT ACROSS MAINLY THE FAR E TO SE PORTIONS OF THE CWA. AM
EXPECTING ISOLD AMOUNTS OF 2 TO 4 INCHES...LEADING TO LOCALIZED
FLOODING.  THE UPPER TROF AXIS WILL MOVE ACROSS THE AREA TONIGHT AND
EXIT THE AREA TO THE E BY TUE WITH RAIN ENDING FROM W TO E TONIGHT
THRU TUE MORNING.

TEMPS WILL BE SLIGHTLY COOLER TODAY...DUE PARTLY TO WEAK CAA AND
PARTLY TO INCREASED CLOUDS/RAIN. THE BDRY IS PROGD TO SHIFT OFFSHORE
BY EARLY TUE WITH SLIGHTLY DRIER AIRMASS FILTERING INTO S TX.
HOWEVER TEMPS ARE EXPECTED TO BE A COUPLE OF DEGREES WARMER DUE TO
DECREASING CLOUDS AND THE DRIER AIRMASS.

&&

.MARINE... A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE OFFSHORE
WATERS UNTIL 1 PM FOR SEAS AROUND 7FT. WINDS WILL GENERALLY BE WEAK
TO MODERATE OUT OF THE SE ACROSS THE COASTAL WATERS TODAY.
HOWEVER...A MEANDERING COLD FRONT WILL LEAD TO WINDS BEING MORE
VARIABLE ACROSS THE BAYS AND POSSIBLY NEARSHORE. THE BDRY IS
EXPECTED TO PUSH OFFSHORE BY TUE MORNING LEADING TO A WEAK TO MOD
NLY FLOW.

MOD TO HIGH RIP CURRENT RISK CONTINUES TODAY...AS A RESULT OF THE
LONG PERIOD LARGE SWELLS.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...A WEAK SURFACE HIGH
PRESSURE RIDGE NUDGES INTO THE AREA TUESDAY NIGHT AS THE MID LEVEL
SHORT WAVE TROUGH EXITS TO THE EAST. COOLER AND DRIER CONDITIONS
ARE EXPECTED THROUGH WEDNESDAY NIGHT. ECMWF/CMC/GFS MODELS SHOW A
SHORT WAVE TROUGH DIGGING SOUTHEAST INTO THE SOUTHERN PLAINS BY
FRIDAY. NOT CONFIDENT IN AMOUNT OF MOISTURE RTURN AVAILABLE IN
ADVANCE OF THIS NEXT SYSTEM. WILL CONTINUE TO SHOW A SLIGHT CHANCE
FOR THUNDERSTORMS FRIDAY-FRIDAY NIGHT. EXPECT COLD FRONT TO MOVE
THROUGH THE AREA LATE FRIDAY NIGHT WITH COOLER TEMPERATURES IN
STORE FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    81  69  83  64  82  /  70  50  20  10  10
VICTORIA          79  63  81  60  80  /  60  40  20  10  10
LAREDO            87  66  88  67  90  /  40  10  10  10  10
ALICE             82  66  84  63  84  /  70  30  10  10  10
ROCKPORT          78  71  80  68  81  /  70  50  20  10  10
COTULLA           86  60  87  62  86  /  30  10  10  10  10
KINGSVILLE        82  66  84  64  83  /  70  50  20  10  10
NAVY CORPUS       79  72  81  68  79  /  70  50  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

&&

TE/81...SHORT TERM
TT/89...LONG TERM
Hazardous weather outlook, Apr 16, 3:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
420 AM CDT MON APR 16 2012

TXZ229>234-239>247-170930-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
420 AM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL CAN BE
EXPECTED TODAY. SOME STORMS COULD BECOME STRONG WITH SMALL HAIL
AND WINDS GUSTING TO AROUND 45 MPH. BRIEF ISOLATED SEVERE STORMS
ARE POSSIBLE. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM 1 TO 1.5
INCHES WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES POSSIBLE. THESE
AMOUNTS MAY LEAD TO LOCALIZED FLOODING.

A MODERATE TO HIGH RISK OF RIP CURRENTS CONTINUES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE COAST TUESDAY
MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-170930-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
420 AM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL CAN BE
EXPECTED TODAY. SOME STORMS COULD BECOME STRONG WITH SMALL HAIL
AND WINDS GUSTING TO 35 KNOTS OR GREATER. BRIEF ISOLATED SEVERE
STORMS ARE POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 1 PM ACROSS THE OFFSHORE
WATERS DUE TO 7 FOOT SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/TMT

The radar

The Corpus Christi radar (KCRP), 44 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 4 tornado, 3 heavy rain, 2 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Refugio

When
April 16, 4:00 AM CST to 9:00 AM CST
Where
Refugio County, 0.55 mi WSW of Bayside
Reported by
CoCoRaHS
Coordinates
28.096, -97.228

Observer recorded 15 inches of rainfall just southwest of Bayside.

Tornado, San Patricio

When
April 16, 4:23 AM CST to 4:39 AM CST
Where
San Patricio County, 1.48 mi ENE of Portland to 1.87 mi S of Gregory
Rating
EF1
Path length
2.01 mi
Path width
500 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
27.875, -97.306

NWS storm survey concluded a tornado touched down near Lost Creek Drive on the extreme southeast side of Portland. The tornado moved north through the Portland Northshore Country Club producing mainly tree, roof, and fence damage. The tornado moved north into the Bay Ridge subdivision and strengthened. The tornado damaged around 50 homes and several vehicles. Of the homes damaged, 8 received major damage and 15 received minor damage. Maximum sustained winds were estimated to be near 100 mph in this area.

Heavy Rain, San Patricio

When
April 16, 4:30 AM CST to 12:00 PM CST
Where
San Patricio County, 1.11 mi NNE of Portland
Reported by
Amateur Radio
Coordinates
27.885, -97.323

Storm total rainfall of 8.6 inches occurred near Carmel Street.

Flash Flood, Refugio

When
April 16, 4:35 AM CST to 5:15 AM CST
Where
Refugio County, 2.4 mi NNE of Bonnie View to 3.51 mi E of Bonnie View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.200, -97.280

Water was over the road on Farm to Market road 1360 and Aransas River Road between Woodsboro and Bayside.

Thunderstorm Wind, San Patricio

When
April 16, 4:44 AM CST
Where
San Patricio County, 4.18 mi N of Ingleside
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.940, -97.231

Damage to farm equipment sheds and power lines down northeast of Gregory.

Tornado, San Patricio

When
April 16, 4:50 AM CST to 4:55 AM CST
Where
San Patricio County, 2.54 mi ESE of Gregory to 2.68 mi E of Gregory
Rating
EF0
Path length
1.05 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
27.920, -97.260

NWS storm survey concluded a tornado touched down in a field south of Highway 35 just east of Gregory. The tornado flipped over a fireworks stand and damaged the side of an outbuilding. The tornado crossed Highway 35 and dissipated in a field. Maximum winds of 70 mph were estimated.

Tornado, San Patricio

When
April 16, 5:20 AM CST to 5:22 AM CST
Where
San Patricio County, 2.83 mi NNW of Ingleside to 3.46 mi N of Ingleside
Rating
EF0
Path length
0.66 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
27.920, -97.230

NWS storm survey concluded a tornado touched down in an open field south of Highway 35 about 2 miles east of Gregory. The tornado crossed Highway 35 damaging a few power poles. Maximum winds were estimated at 70 mph.

Flash Flood, San Patricio

When
April 16, 6:00 AM CST to 6:20 AM CST
Where
San Patricio County, 1.1 mi SSE of Gregory to 0.97 mi S of Gregory
Cause
Heavy Rain
Property damage
$250,000
Reported by
NWS Employee
Coordinates
27.915, -97.295

Cars were under water in Gregory near Highway 35.

Flash Flood, San Patricio

When
April 16, 6:00 AM CST to 7:15 AM CST
Where
San Patricio County, 0.69 mi N of Portland to 0.76 mi NNE of Portland
Cause
Heavy Rain
Property damage
$270,000
Reported by
Newspaper
Coordinates
27.880, -97.330

Moore Avenue was impassable between 7 and 8:15 AM due to high water on the road.

Heavy Rain, Nueces

When
April 16, 6:45 AM CST to 10:54 AM CST
Where
Nueces County, 0.54 mi SW of Annaville
Reported by
Trained Spotter
Coordinates
27.845, -97.586

Total rainfall of 6.25 inches occurred near Violet Road and Leopard street in Calallen.

Flash Flood, San Patricio

When
April 16, 6:50 AM CST to 7:20 AM CST
Where
San Patricio County, 0.69 mi N of Portland to 2.22 mi ENE of Portland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
27.880, -97.330

Major street flooding occurred in Portland with water at a depth of 1 to 2 feet flowing down the streets.

Flash Flood, San Patricio

When
April 16, 7:25 AM CST to 8:00 AM CST
Where
San Patricio County, 1.88 mi E of Gregory to 2.55 mi W of Gregory
Cause
Heavy Rain
Property damage
$500,000
Reported by
NWS Employee
Coordinates
27.931, -97.269

Vehicles became stranded in flooded roadways around Gregory.

Tornado, Kleberg

When
April 16, 7:35 AM CST to 7:37 AM CST
Where
Kleberg County, 2.36 mi WNW of Riviera Beach to 2.55 mi NW of Riviera Beach
Rating
EF0
Path length
0.48 mi
Path width
50 yd
Reported by
County Official
Coordinates
27.294, -97.705

Kleberg County official reported tornado near Farm to Market Road 771 east of Riviera.|Photo sent to the office confirmed the tornado report.

Funnel Cloud, Kleberg

When
April 16, 8:35 AM CST
Where
Kleberg County, 1.41 mi ENE of (Nqi)nas Kingsville
Reported by
Trained Spotter
Coordinates
27.510, -97.780

Funnel cloud was reported east of Kingsville.

Flash Flood, Nueces

When
April 16, 8:47 AM CST to 9:15 AM CST
Where
Nueces County, 0.92 mi SE of Lon Hill to 0.57 mi ESE of Lon Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.840, -97.640

Street flooding occurred near Highway 77 and Northwest Boulevard.

Flash Flood, San Patricio

When
April 16, 9:15 AM CST to 10:15 AM CST
Where
San Patricio County, 6.07 mi NNW of Aransas Pass to 3.24 mi NNE of Gregory
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
27.973, -97.205

County roads and fields flooded from more than 15 inches of total rainfall.

Thunderstorm Wind, San Patricio

When
April 16, 9:23 AM CST
Where
San Patricio County, 4.59 mi NE of Gregory
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
27.970, -97.240

Wind gusts to 60 mph along with pea size hail was reported.

Flash Flood, Nueces

When
April 16, 9:33 AM CST to 10:33 AM CST
Where
Nueces County, 0.52 mi NE of North Beach to 1.4 mi WNW of Highway Vlg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.825, -97.394

Numerous roads and intersections flooded in Corpus Christi. Interstate 37 under U. S. Highway 181 and the turnaround near Nueces Causeway was under water.

Flash Flood, Nueces

When
April 16, 9:33 AM CST to 9:55 AM CST
Where
Nueces County, 1.75 mi WNW of Nueceville to 2.28 mi ESE of Calallen
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.839, -97.607

Intersection of Farm to Market Road 624 and U. S. Highway 77 in Callallen was closed due to high water.

Flash Flood, San Patricio

When
April 16, 9:33 AM CST to 10:00 AM CST
Where
San Patricio County, 2.03 mi NNE of Portland Hunt Arpt to 2.3 mi ENE of Portland Hunt Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.908, -97.341

Numerous roads flooded in the Portland area including Farm to Market Road 893 at Memorial Parkway.

Flash Flood, San Patricio

When
April 16, 9:33 AM CST to 10:10 AM CST
Where
San Patricio County, 1.53 mi S of Gregory to 1 mi E of Gregory
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Department of Highways
Coordinates
27.908, -97.295

Spur 202 and Farm to Market Road 3284 were flooded in Gregory. Water depth reached 3 feet in some portions of Gregory. There were 8 families that were rescued from the high water. There were 28 people that were placed in a local shelter due to the flooding.

The flood devastated the city of Gregory and the Tradewinds Subdivision 5 miles north of Gregory. In Gregory, 80 percent of the homes were flooded. There were 496 homes with minor damage and 16 homes with major damage. There were 28 businesses in Gregory that received minor damage. In the Tradewinds Subdivision, 26 homes were flooded.

Hail, Nueces

When
April 16, 11:11 AM CST to 11:14 AM CST
Where
Nueces County, 1.48 mi NNE of Bob Hall Pier
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
27.600, -97.222

Hail broke flood lights at the Island Italian Restaurant on North Padre Island.

Hail, Nueces

When
April 16, 11:27 AM CST to 11:29 AM CST
Where
Nueces County, 2.17 mi NE of Bob Hall Pier
Measured
1.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
27.605, -97.209

Ping pong ball sized hail fell on the beach at the Holiday Inn on North Padre Island.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378007, 377660, 378005, 377379, 378006, 377992, 377661, 377381, 377390, 378002, 377386, 377393, 377994, 377403, 377394, 377395, 378001, 377398, 377399, 377400, 377402, 378003, 378004.